Hail, Williams
- When
- July 19, 12:45 PM CST to 12:51 PM CST
- Where
- Williams County, 6.91 mi W of Bonetraill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.410, -104.000
In the early afternoon hours of Saturday, July 19th, Severe Thunderstorm Watch 704 was issued for parts of west and central North Dakota. Ongoing severe thunderstorms in northwest North Dakota developed southeastward into south central North Dakota along an instability axis, as a significant upper level low moved into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
In the early afternoon hours of Saturday, July 19th, Severe Thunderstorm Watch 704 was issued for parts of west and central North Dakota. Ongoing severe thunderstorms in northwest North Dakota developed southeastward into south central North Dakota along an instability axis, as a significant upper level low moved into the region. Numerous severe thunderstorm warnings were issued, along with two tornado warnings. Numerous reports of large hail, and one report each of severe winds and a tornado were received during the afternoon and evening. There was significant hail damage on the north side of Bismarck.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 19, 12:27 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 127 PM CDT SAT JUL 19 2008 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM ARE INTENSITY AND COVERAGE OF CONVECTION MOVING INTO NORTHWEST PORTION OF STATE. WRF REFLECTIVITY VERIFYING QUITE WELL ATTM AND WILL USE COMBINATION OF NAM PLACEMENT AND TIMING FOR POPS WHILE MOSTLY USED GFS NUMERICAL GUIDANCE FOR TEMPERATURES AND WINDS. CURRENTLY...CONVECTION APPROACHING NORTHWEST COUNTIES WITH MARGINALLY SEVERE PULSE THUNDERSTORMS ENTERING THE BORDER BEFORE 2 PM CDT. SURFACE TROUGH FROM SOUTHWEST NORTH DAKOTA NORTH-NORTHWEST INTO SASKATCHEWAN WITH MID LEVEL LOW SOUTHERN SASKATCHEWAN FORECAST TO MOVE EAST PUSHING SURFACE TROUGH EAST ALONG BORDER WITH CONVECTION VECTOR SLIGHTLY SOUTH OF EAST. SHORTWAVE MOVES INTO GREAT LAKES REACH OVERNIGHT AND SUNDAY WITH DRY HIGH PRESSURE BUILDING OVER NORTHERN PLAINS AND SHORTWAVE RIDGING FROM NORTHERN ROCKIES TO PRAIRIE PROVINCES OF SOUTH CENTRAL CANADA FOR A MAINLY DRY SUNDAY AND MONDAY. RIDGE LINE SLIDES EAST ON TUESDAY WITH SOUTHWEST FLOW AND SURFACE INVERTED TROUGH REACHING THE MONTANA AND DAKOTAS BORDER LATE TUESDAY AFTERNOON FOR NEXT SIGNIFICANT CHANCE OF PRECIP. TEMPERATURE REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...WEDNESDAY THROUGH SATURDAY A SHORT WAVE WILL MOVE INTO THE AREA ON WEDNESDAY...THEN LIFT INTO CANADA. WITH A BROAD LOW AMPLITUDE RIDGE DEVELOPING AFTERWARD. WILL KEY IN ON THE FIRST SYSTEM WHICH HAS THE BEST CHANCE OF PRECIP. WILL PUT A SLIGHT CHANCE OF TSTMS IN THE FORECAST WEDNESDAY AND WEDNESDAY NIGHT...THEN KEEP THE FORECAST DRY FOR THE REMAINDER OF THE EXTENDED FORECAST ALTHOUGH BOTH MODELS HINT AT POTENTIAL PRECIP LATE IN THE FORECAST. TEMPERATURES WILL CONTINUE TO BE AROUND NORMAL. && .AVIATION...A SURFACE LOW IN SOUTHWEST NORTH DAKOTA WILL MOVE SLOWLY EAST INTO MINNESOTA BY SUNDAY MORNING. THUNDERSTORMS WILL MOVE INTO NORTHWEST NORTH DAKOTA IN THE EARLY AFTERNOON THEN MOVE SLOWLY ACROSS THE STATE...DIMINISHING AFTER MIDNIGHT. SOME OF THE STORMS COULD BE SEVERE. IN ADDITION CENTRAL AND EASTERN NORTH DAKOTA HAVE SHOWERS AND A FEW THUNDERSTORMS WITH MARGINAL CELINGS AND ISOLATED AREAS OF 3 MI VISIBILITY IN HEAVIER RAIN. THE SHOWERS WILL MOVE NORTH WITH TIME...BUT DUE TO LIGHT WINDS...FOG AND LOW CLOUDS COULD RETURN LATER TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/HW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 449 AM CDT SAT JUL 19 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 449 AM CDT SAT JUL 19 2008 /349 AM MDT SAT JUL 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. THE BEST CHANCE LOOKS TO BE ACROSS THE NORTHWEST EARLY THIS AFTERNOON...THEN EXPANDING SOUTH AND EAST THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS RETURN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. NH
The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
No damage was reported.
An Amateur Radio Operator reported a very brief tornado touchdown. The tornado quickly lifted and there was no damage indicated.
No damage was reported with this high thunderstorm wind.
Hail up to the size of ping pong balls fell in the city of Hebron, causing damage to buildings and vehicles.
Law enforcement reported nickel size hail along with estimated wind gusts up to 60 mph.
A severe thunderstorm brought a large swath of very large hail through the north side of Bismarck early Saturday evening. Hail reports ranged from golf ball size to baseball size, along with multiple reports of hail damage to vehicles and homes. The hail swath width is estimated to have ranged from two to four miles, with the largest hail reports contained within a quarter of a mile swath width.
Mostly quarter to golfball size hail with the largest stone the size of a baseball.
No damage was reported.
A severe thunderstorm left a hail damage swath through central Emmons County Saturday evening. The largest stones were two inches in diameter. Damage was reported to homes and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113464, 113465, 113466, 113467, 113470, 113471, 113476, 113477, 113478, 113480, 113479, 113507, 113482, 113483, 113484, 113495, 113496, 113497, 113510, 113508.